Colorado, 2005

Drought in Colorado, May 1 to 31, 2005

May 1 to 31, 2005 · NWS GJT · 21 events in 21 counties and zones

There was little change in the drought situation across western Colorado through the month. Northwest Colorado remained in a moderate to severe drought.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

There was little change in the drought situation across western Colorado through the month. Northwest Colorado remained in a moderate to severe drought. Meanwhile, water year numbers for west-central and southwest Colorado river basins continued to look impressive, improving the situation to abnormally dry or non-drought categories. Although portions of west-central and southwest Colorado were classified as non-drought, it is important to note that water supply concerns both above and below ground continued. Years of withdrawals are tough to overcome with one exceptional snowpack season. For a continuation on this drought situation please see the June 2005 Storm Data Publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 30, 10:34 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 30, 10:34 PM MST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1134 PM MDT SAT APR 30 2005

.UPDATE...HAVE ADDED CENTRAL MOUNTAINS TO WINTER WEATHER ADVISORY...
VALID UNTIL 5 AM SUNDAY MORNING. HAD A REPORT OF 3-5 INCHES ON VAIL
PASS WITH MODERATE TO HEAVY SNOW ONGOING AND A REPORT OF 1 INCH IN 20
MINUTES AT AVON. WITH PLENTY OF RADAR RETURNS FEEL HIGHER ELEVATIONS
WILL CONTINUE TO ACCUMULATE THROUGH THE EVENING. IR LOOP INDICATES
THAT TIMING ESTIMATE ON TRACK FOR SNOW LETTING UP BY MIDNIGHT. EXPECT
ANOTHER 3 TO 5 INCHES BRINGING TOTALS TO 6 TO 12 INCHES BY
MORNING. NORTHERN MOUNTAINS HAVE SEEN A SIGNIFICANT DECREASE IN
ACTIVITY AND THOSE ADVISORIES HAVE BEEN CANCELLED.

&&

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...MOIST NORTHWEST FLOW WITH
MAIN IMPACT FOR OUR CWA THROUGH THIS EVENING LIKELY IN MOUNTAINS OF
NW CO...WHERE COMBINATION OF OROGRAPHIC LIFT AND CONVECTIVE FACTOR
LIKELY TO PRODUCE TOTALS OF 5-10 INCHES.  ALREADY RECEIVED 6 INCHES
OVER RABBIT EARS PASS SO FAR TODAY.  FLOW LIKELY TO WEAKEN AND BECOME
NORTHERLY OVER ADVISED ZONES LATE TONIGHT AS BAROCLINIC ZONE
CONTINUES TO SINK SOUTHWARD...WITH LITTLE ADDITIONAL ACCUMULATION
EXPECTED AFTER MIDNIGHT.

AS BAROCLINIC ZONE AND MAIN BAND OF MOISTURE CONTINUES TO SHIFT
SOUTHWARD SUNDAY...EXPECT TO HAVE SOME MOUNTAIN ZONES WHERE SNOWFALL
COULD REACH BORDERLINE ADVISORY CRITERIA. SITUATION BEARS CLOSE
SCRUTINY BY LATER SHIFTS.

ALL MODELS SHOWING REMNANTS OF UPPER LOW PRESENTLY ALONG CA COAST TO
BE MOVING INTO OUR AREA IN THE SUNDAY NIGHT/MONDAY MORNING PERIOD...
AS IT RIDES INLAND WITH THE SOUTHERN BRANCH OF WESTERLIES.  EXPECT
THIS BIT OF ENERGY TO KICK UP SHOWERS AGAIN ON MONDAY...THOUGH SNOW
LEVEL MAY BE GENERALLY ABOUT 1000 FEET HIGHER ON MONDAY THAN SUNDAY.

SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED FROM MOUNTAIN AREA
SPOTTERS...AS WELL AS LAW ENFORCEMENT IF A COUPLE INCHES OR MORE OF
NEW SNOW IS OBSERVED THROUGH THE NEXT 48 HOURS.

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...UNSETTLED NW FLOW
EXPECTED MON NIGHT INTO WED AS A LARGE TROUGH REMAINS OVER THE GREAT
LAKES. TIMING THE SMALLER DISTURBANCES LIKELY A PROBLEM, BUT ENOUGH
MOISTURE SHOULD BE PRESENT TO KEEP THE SLIGHT CHANCE VALLEYS/CHANCE
MTNS IN THE FORECAST THE FIRST PART OF NEXT WEEK.  THE GREAT LAKES
TROUGH LIFTS OUT WED AS THE FLOW ALOFT OVER ERN UT/WRN CO BACKS FIRST
TO WEST ON WED, AND THEN SW THU AND FRI AS A STRONGER PAC WAVE
APPROACHES THE NRN CA/OR COAST LATE THU. THIS DISTURBANCE FORECAST BY
06Z GFS/06Z DGEX TO THEN MOVE INLAND AND SWEEP ACROSS OUR AREA FRI
NIGHT AND EARLY SAT. HOWEVER, 12Z GFS RUN SLOWER AND HOLDS THE UPPER
LOW ALONG THE WEST COAST FRI NIGHT, KEEPING OUR AREA IN SW FLOW THRU
SAT. 00Z ECWMF SOMEWHERE IN BETWEEN. SHOULD SEE WINDS BEGIN
INCREASING THU AND FRI WITH TEMPS WARMING. THUS, WILL NOT MAKE MUCH
CHANGE TO FRI-SAT PERIOD WHICH HAS SLIGHT CHANCE VALLEYS/CHANCE MTNS
FOR THE MOST PART.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY UNTIL 5 AM MDT TONIGHT ZONES 9/10/12.
.UT...NONE.

&&

JRP/JAD/ELH/JDC
Hazardous weather outlook, Apr 30, 7:30 PM MST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
830 PM MDT SAT APR 30 2005

COZ001>003-005>008-011-014-017>023-UTZ022>025-027>029-011200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-
830 PM MDT SAT APR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND PORTIONS OF
WESTERN COLORADO.

.DAY ONE...TONIGHT...

SNOW SHOWERS OVER THE SOUTHERN MOUNTAINS OF COLORADO...AND THE
MOUNTAINS OF EASTERN UTAH WILL DECREASE OVERNIGHT. FRESH SNOW IN
THE MOUNTAINS WILL PRODUCE LOCAL HAZARDOUS DRIVING CONDITIONS DUE TO
ICY AND SNOWPACKED ROADS.

SCATTERED RAIN SHOWERS...CHANGING OVER TO SNOW SHOWERS IN THE NORTH
ARE EXPECTED OVER THE LOWER ELEVATIONS OF WESTERN COLORADO AND
EASTERN UTAH.

WATER LEVELS IN THE RIVERS AND STREAMS OF SOUTHWEST COLORADO AND
SOUTHEAST UTAH WILL REMAIN AT HIGH LEVELS IN RESPONSE TO THE
ADDITIONAL PRECIPITATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD AS
A SERIES OF PACIFIC STORMS AFFECT THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT RISES IN WATER LEVELS...AS WELL
AS RAINFALL OR SNOWFALL AMOUNTS.

COZ004-009-010-012-013-011200-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
WEST ELK AND SAWATCH MOUNTAINS-
830 PM MDT SAT APR 30 2005

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL
MOUNTAINS OF WESTERN COLORADO.

.DAY ONE...TONIGHT...

NUMEROUS SNOW SHOWERS WILL CONTINUE OVER THE NORTHERN AND CENTRAL
MOUNTAINS OF WESTERN COLORADO...TAPERING OFF LATE TONIGHT. BY
MIDNIGHT ACCUMULATIONS OF 5 TO 10 INCHES OF SNOW ARE EXPECTED ABOVE
8500 FEET. FRESH SNOW IN THE MOUNTAINS WILL PRODUCE HAZARDOUS DRIVING
CONDITIONS DUE TO ICY AND SNOWPACKED ROADS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD AS
A SERIES OF PACIFIC STORMS AFFECT THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT RISES IN WATER LEVELS...AS WELL
AS RAINFALL OR SNOWFALL AMOUNTS.

CJC/ELH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Lower Yampa River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Drought, Animas River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Drought, Central Colorado River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Central Gunnison and Uncompahgre River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Drought, Central Yampa River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Drought, Debeque to Silt Corridor

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Elkhead and Park Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Drought, Flattop Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Drought, Four Corners / Upper Dolores River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Grand and Battlement Mesas

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Drought, Grand Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Northwestern San Juan Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Drought, Paradox Valley / Lower Dolores River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Drought, Roan and Tavaputs Plateaus

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Drought, San Juan River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Drought, Southwestern San Juan Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Drought, Uncompahgre Plateau and Dallas Divide

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Drought, Upper Gunnison River Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Drought, Upper Yampa River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Drought, West Elk and Sawatch Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451699, 5451700, 5451701, 5451702, 5451703, 5451704, 5451705, 5451706, 5451707, 5451708, 5451709, 5451710, 5451711, 5451712, 5451713, 5451714, 5451715, 5451716, 5451717, 5451774, 5451775.